Ezetimibe-associated myopathy in monotherapy and in combination with a 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor
Related Experiment Video
Updated: Jul 11, 2026

Differential Effects of Lipid-lowering Drugs in Modulating Morphology of Cholesterol Particles
Published on: November 10, 2017
Chantale Simard1, Paul Poirier
1Centre de recherche, Hôpital Laval, Université Laval, Sainte-Foy, Quebéc, Canada. chantale.simard@pha.ulaval.ca
Abstract:
Two cases of myopathy associated with ezetimibe are reported. In the first case, a woman on ezetimibe monotherapy presented with muscle pain and an elevated concentration of creatine kinase (CK) on two occasions, with ezetimibe 10 mg and with ezetimibe 5 mg after a washout period. The recurrence of muscle pain after washout and the CK increase both supported the hypothesis that ezetimibe alone can be linked to myalgia. In the second case, a man had been treated with atorvastatin, and ezetimibe 10 mg was added to improve his lipid profile. Two months later, the patient complained of muscle pain and a CK increase was noted. The appearance of symptoms when adding ezetimibe to atorvastatin supports a potential pharmacokinetic and/or a pharmacodynamic interaction between these two drugs. These cases suggest that ezetimibe monotherapy as well as ezetimibe associated with the use of a statin may induce myalgia. The mechanism by which ezetimibe could cause muscle pain is not known.
Related Concept Videos
Myasthenia Gravis: Overview and Treatment
These antibodies interfere with the function of the nicotinic receptors in three ways: by binding to the receptor and disrupting acetylcholine binding; by causing cross-linking of receptors which leads...
Lipid-Lowering Drugs: Statins and Miscellaneous Agents
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Myocarditis III: Medical Management
Atherosclerosis III: Management